question-icon

What causes sedation inspite of taking Nefazodone for anxiety?

default
Posted on Thu, 24 Apr 2014
Question: I have been taking 50 mg per day Nefazodone for a year or more with out any problems. Last week I began feeling over sedated and thought that maybe I was not feeling well so I continued to take 50 mg. by Tuesday I continued to feel so sedated i went down to 25 mg per day for 2 days now and my stomach has the adrenealine pearcing through it and Iam still feeling sedated. I called the pharmacy to make sure they have not changed companies that may have dosed the pills incorrectly. I have tried other antidepressives and they have bad side effects except I was on Celexa for years and it stopped working what do I do? I am feeling so scared that I will spiral down into a depression or my anxiety will become unbearable.
doctor
Answered by Dr. Manisha Gopal (6 hours later)
Brief Answer: you will be fine, need to hike dosage. Detailed Answer: Hello The complaint of sedation might or might not be related to upcoming depression or anxiety symptom. 1. Sedation due to nefazodone can be related to its own side effect ( can be seen in upto 25% patients). 2. And this may be related to acute increase in anxiety or depression. Most likely it is due to depression( if along eith sedation there is decreased interest in previous works) and there is sadness coming up. You have been keeping well on 50mg of the drug but that is quite low compared to the normal strating dose of nefazodone i.e. 200mg daily. so, please donot panic at all..this can.be solved easily. In my opinion you should go for increase in doasge upto at least 200-300mg daily. I think that should make you well. Do not go for direct increase in dose but gradually increase it. Reducing the dosage ( as you did) will not help , but may make things worse. 3. Please get liver tests done as they too can cause sedation if disturbed. Hope this helps you Please feel free to ask more questions for clarification Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Manisha Gopal

Psychiatrist

Practicing since :2005

Answered : 947 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sedation inspite of taking Nefazodone for anxiety?

Brief Answer: you will be fine, need to hike dosage. Detailed Answer: Hello The complaint of sedation might or might not be related to upcoming depression or anxiety symptom. 1. Sedation due to nefazodone can be related to its own side effect ( can be seen in upto 25% patients). 2. And this may be related to acute increase in anxiety or depression. Most likely it is due to depression( if along eith sedation there is decreased interest in previous works) and there is sadness coming up. You have been keeping well on 50mg of the drug but that is quite low compared to the normal strating dose of nefazodone i.e. 200mg daily. so, please donot panic at all..this can.be solved easily. In my opinion you should go for increase in doasge upto at least 200-300mg daily. I think that should make you well. Do not go for direct increase in dose but gradually increase it. Reducing the dosage ( as you did) will not help , but may make things worse. 3. Please get liver tests done as they too can cause sedation if disturbed. Hope this helps you Please feel free to ask more questions for clarification Dr. Manisha Gopal MD Psychiatry